Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2005, 3:00 PM EST for Kosciusko County, Indiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2005, 3:00 PM EST (20:00 UTC)
- Expired
- Jul 20, 2005, 4:00 PM EST
- In force
- 60 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 16 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:30 AM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 202001
SVRIWX
INC085-202100-
/O.NEW.KIWX.SV.W.0085.050720T2000Z-050720T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST WED JUL 20 2005
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KOSCIUSKO COUNTY IN INDIANA
* UNTIL 400 PM EST
* AT 258 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF MILFORD
TO 10 MILES SOUTHWEST OF MILFORD TO 13 MILES WEST OF WARSAW...OR
ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF NAPPANEE TO 8
MILES SOUTH OF NAPPANEE TO 11 MILES NORTHEAST OF ROCHESTER...AND
MOVING EAST AT 30 MPH.
* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
WARSAW...
LEESBURG...
WINONA LAKE...
NORTH WEBSTER...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4144 8606 4133 8603 4123 8607 4122 8566
4136 8565 4145 8567
$$
FISHER1 follow-up statement
000
WWUS53 KIWX 202018
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 PM EST WED JUL 20 2005
INC085-202100-
/O.CON.KIWX.SV.W.0085.000000T0000Z-050720T2100Z/
KOSCIUSKO IN-
316 PM EST WED JUL 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EST FOR...
KOSCIUSKO COUNTY IN INDIANA
AT 312 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM MILFORD TO LEESBURG TO 6 MILES WEST OF
WARSAW...AND MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
WARSAW...
LEESBURG...
SYRACUSE AND NORTH WEBSTER...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
WEDNESDAY EVENING FOR INDIANA AND MICHIGAN.
LAT...LON 4144 8593 4133 8586 4123 8599 4122 8566
4136 8565 4145 8567
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:43 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 20, 12:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1243 PM EST WED JUL 20 2005 .AVIATION/UPDATE... AIRMASS CONTS TO DESTABILIZE AS MOISTURE RETURNS NE INTO OUR AREA. LINE OF TSTMS MOVG INTO NE IL AND ACRS LM EXPECTED TO STRENGTHEN DURING THE AFTN AND SHOULD AFFECT SBN BY 22Z AND FWA BY 00Z. CDFNT OVR UPR MS VALLEY SHOULD MOVE SE ACRS NRN INDIANA LATER TONIGHT. EXPECT TSTMS WILL REDEVELOP IN THE VCNTY OF THE FRONT THIS AFTN AND PERSIST AS FRONT MOVES SE INTO THE AREA TONIGHT WITH GOOD SWLY FLOW AHEAD OF THE FRONT AND INTERACTION WITH WARM FRONT/LEFT OVER BOUNDARY FM AFTN/EVE CONVECTION. THUS, HAVE SECOND ROUND OF TSTMS IN TAFS THIS EVE/OVRNGT. THU MORNING SHOULD BE FAIR WITH FRONT MOVG SOUTH OF AREA WITH ONLY SOME MORNING FOG TO CONTEND WITH. ZONES/GRIDS UPDATED TO INCREASE POPS TO LIKELY NW THIS AFTN AND ADD SVR MENTION WITH WATCH IN EFFECT. && .PREV DISCUSSION UPDATE... TSTMS PERSISTING IN WARM/MOIST ADVECTION ZONE OVER SRN WI THIS MORNING. MAIN QUESTION IS IF STORMS WILL SURVIVE AS THEY MOVE EAST INTO DRIER AIR OVER CWA, BUT MOISTURE RETURN HAS BEEN FAIRLY IMPRESSIVE WITH MID 70S DEWPOINTS NOW ENTERING SWRN PORTION OF CWA, SO FELT IT WAS WORTH MENTIONING A CHC OF TSTMS ACROSS NW PORTION OF CWA THIS AFTN. ALSO INCREASED DWPTS SOME IN GRIDS THIS AFTN/EVE... OTHERWISE, NO SGFNT CHANGES TO PREVIOUS ZONES/GRIDS. SHORT TERM... BRIEF RESPITE IN THE HEAT AND HUMIDITY OF LATE YDA BUT WK SFC RIDGING YIELDING TO IMPRESSIVE RTN FLW IN ASSOCN/W SW TROUGH PROGRESSING EWD ACRS MANITOBA THIS AM. TAIL END OF UPR TROF AXIS IN CONCERT W/STG LLJ AND SIG MSTR FLUX AIDING UPSCALE MCS EVOLUTION ACRS ERN SD. LTL ADDNL DVLPMNT YET FURTHER DOWNSTREAM ALG INTENSE LL THETA-E RIDGE BUT XPC RAPID DVLPMNT ACRS ERN MN/WRN WI YET THIS AM AS LLJ VEERS EWD W/TIME. 00Z GUIDANCE REASONABLY CONSISTENT W/PREV RUNS AND STILL INDICATING GOOD MCS POTENTIAL TONIGHT AS UPR TROF OVR SC CANADA CONTS EWD W/NOCTURNAL ENHANCEMENT TO LLJ BY EVENING AND INCREASING LL MASS FLUX ACRS NRN IL...SW MI AND NW IN. MAY VRY WELL BE SD CLUSTER MAINTAINS THROUGH THE DAY AS IT SHIFTS E/SEWD BUT STILL A PLACEMENT ISSUE OF WHERE MESO-BETA ELEMENT WILL EXIST W/00Z INDICATION BACK WWD ACRS IL AND HIGHLITED BY NR 6 INCH QPF BULLSEYE S OF KORD. HWVR 06Z INDICATION FURTHER E AND IN BTR AGREEMENT W/HIGH RES MESOSCALE WRF OUTPUT DICTATING MUCH HIGHER QPF POTENTIAL HERE. OBVIOUSLY SOMETHING OF KEEN INTEREST GIVEN ONGOING DROUGHT AND POTENTIAL FOR WIDESPREAD SIG RELIEF. EITHER RATE...COMBINATION OF INTENSE LL MSTR FLUX AND INCREASING LG SCALE DVRG IN ASSOCN/W UPR SPEED MAX SHIFTING ACRS MI OVERNIGHT FAVORS A HEADY INCREASE IN POPS ROUGHLY NW HALF OVERNIGHT. IN ADDITION...SOME POTENTIAL FOR DVLPMNT YET LATE THIS AFTN W/NAM SUGGESTION OF WARM FNTL FGEN AS SW FLW RAPIDLY INCREASES. OTHERWISE...INCREASING WAA AND INSOLATION TDA SHLD BRING ABT A RTN OF 90+ FOR MOST EXCEPT FAR EAST. LONG TERM... A COLD FRONT IS STILL PROGGED TO MOVE THROUGH THE AREA ON THURSDAY. THERE IS A SMALL CHANCE FOR SOME RAIN WITH IT. THEN THE RAIN SHOULD BE ENDING THURSDAY EVENING/NIGHT WITH HIGH PRESSURE MOVING IN ON FRIDAY. GFS80 IS TRYING TO BRING IN SOME QPF ON SUNDAY ASSOCIATED WITH A SURFACE TROUGH THAT IT HAS JUST TO OUR NORTH. OTHER MODELS SUCH AS THE DGEX DO NOT HAVE THIS AND HAVE SUNDAY DRY SO WENT WITH CONSISTENCY AT THIS POINT AND LEFT SUNDAY DRY. BUT THEN BOTH CURRENT RUNS OF GFS80 AND DGEX HAVE A COLD FRONT MOVING THROUGH THE AREA NEXT TUESDAY. HOWEVER TIMING IS A LITTLE UNCERTAIN YET. NO MAJOR CHANGES WERE DONE WITH THE TEMPERATURES. STILL LOOKING TO BE A HOT STRETCH COMING UP. FOR EXAMPLE...GFS HAS 850MB TEMPS IN THE UPPER TEENS ON SATURDAY AND THEN CLIMBING INTO THE LOWER 20S SUNDAY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && AVIATION/UPDATE...TAYLOR SHORT TERM...HOLSTEN LONG TERM...LOTHAMER
Hazardous weather outlook, Jul 20, 10:31 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED GENERIC FORMAT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1031 AM EST WED JUL 20 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211015- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1031 AM EST WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN ILLINOIS LATE THIS MORNING ARE EXPECTED TO MOVE EAST INTO NORTHERN INDIANA AND SOUTHERN MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WEST OF A STURGIS TO PERU LINE... WITH DAMAGING WINDS THE PRIMARY THREAT. THUNDERSTORMS ARE EXPECTED TO CONTINUE SPREADING EASTWARD ACROSS THE AREA TONIGHT. AREAS OF HEAVY RAINFALL MAY DEVELOP THIS EVENING... ESPECIALLY OVER NORTHWESTERN PORTIONS OF THE AREA... WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY INTO THURSDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-211015- 1031 AM EST WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN ILLINOIS LATE THIS MORNING... ARE EXPECTED TO MOVE EAST ACROSS EXTREME SOUTHEAST LAKE MICHIGAN THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF THESE STORMS MAY CONTAIN WINDS IN EXCESS OF 35 KNOTS WITH HIGHER WAVES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF STRONG THUNDERSTORMS AGAIN THURSDAY INTO THURSDAY EVENING. WIND GUSTS ABOVE 35 KNOTS AND AND LARGE HAIL ARE POSSIBLE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:56 PM EST | Special Marine Warning | IWX | 96 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.